Discrete and Continuous Dynamical Systems - Series A (DCDS-A)

Limiting profiles of semilinear elliptic equations with large advection in population dynamics

Pages: 1051 - 1067, Volume 28, Issue 3, November 2010      doi:10.3934/dcds.2010.28.1051

       Abstract        Full Text (222.8K)       Related Articles

King-Yeung Lam - School of Mathematics, University of Minnesota, Minneapolis, MN 55455, United States (email)
Wei-Ming Ni - School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455, United States (email)

Abstract: Limiting profiles of solutions to a 2$\times$2 Lotka-Volterra competition-diffusion-advection system, when the strength of the advection tends to infinity, are determined. The two species, competing in a heterogeneous environment, are identical except for their dispersal strategies: One is just random diffusion while the other is "smarter" - a combination of random diffusion and a directed movement up the environmental gradient. With important progress made, it has been conjectured in [2] and [3] that for large advection the "smarter" species will concentrate near a selected subset of positive local maximum points of the environment function. In this paper, we establish this conjecture in one space dimension, with the peaks located and the limiting profiles determined, under mild hypotheses on the environment function.

Keywords:  Semilinear equations, asymptotic behavior, ecology, large advection.
Mathematics Subject Classification:  Primary: 35J57, 35B40; Secondary: 92D40.

Received: March 2010;      Revised: March 2010;      Available Online: April 2010.